A 71-year-old male was admitted for an acute coronary syndrome. The electrocardiogram showed T inversions in V3 and V4 which were associated with a significant rise in cardiac enzymes. He was loaded with aspirin 300 mg and ticagrelor 180 mg and continued on aspirin 100 mg daily, ticagrelor 90 mg twice a day and subcutaneous enoxaparin 60 mg twice a day.
The patient underwent a coronary angiogram via the transradial approach on day four which showed 50% occlusion of the distal left main (LM) coronary artery, 90% occlusion of the mid left anterior descending (LAD) artery and 50% occlusion of the ostial left circumflex artery. The patient refused a coronary artery bypass and thus a percutaneous coronary intervention (PCI) was performed. A transfemoral PCI was performed with drug-eluting stents placed in the mid LAD and distal LM/proximal LAD.
The right groin vascular access site was subsequently closed with a collagen plug vascular closure device (Angio-Seal™; St. Jude Medical, St. Paul, MN, USA) and the patient was continued on aspirin and ticagrelor thereafter. Subcutaneous enoxaparin was stopped after PCI.
Extensive bruising and a large haematoma were noted post PCI. Manual haemostasis was initially achieved and a compression bandage was applied. Unfortunately, a right lower limb duplex scan three days after the PCI showed a deep vein thrombosis (DVT) of the distal external iliac and common femoral vein (Figure 1). In view of the DVT, the patient was again started on subcutaneous enoxaparin 50 mg twice a day, and ticagrelor was changed to clopidogrel. Bridging warfarin was started two days after enoxaparin. However, the right groin haematoma expanded.
A computed tomography (CT) angiogram of the right lower limb was carried out three days after starting enoxaparin. This showed a focal arterial blush adjacent to the right common femoral artery which was consistent with an active haemorrhage (Figure 2, Figure 3).
How should this acute haemorrhage be managed, given that the patient has a provoked DVT with a recent PCI (for which the patient is also on dual antiplatelet therapy)?